Colorado, 2014

Winter Storm in Colorado, November 22 to 24, 2014

November 22 to 24, 2014 · NWS PUB · 2 events in 2 counties and zones

although higher terrain locations of Pueblo County and Huerfano County also received locally heavy snow. Ten inches of snow along with winds gusting in excess of 60 mph were recorded near the summit of Monarch Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level storm system generated periods of heavy snow as well as gusty winds primarily to the higher elevations of Chaffee County and Lake County...although higher terrain locations of Pueblo County and Huerfano County also received locally heavy snow. Ten inches of snow along with winds gusting in excess of 60 mph were recorded near the summit of Monarch Pass. Some of the higher snow totals outside the warning area were 5 to 7 inches near the communities of Rye and Beulah (Pueblo County)...and Walsenburg (Huerfano County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 22, 3:34 PM MST, 26 minutes earlier.

Area forecast discussion, Nov 22, 3:34 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MST SAT NOV 22 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 247 PM MST SAT NOV 22 2014

CURRENTLY...STRONG UPPER JET AND ASSOCIATED SHORT WAVE TROUGH
PUSHING INTO THE GREAT BASIN THIS AFTERNOON...WITH INITIAL WAVE OF
PRECIP APPROACHING THE CENTRAL MOUNTAINS AS OF 22Z. EASTERN
MOUNTAINS AND PLAINS HAVE BECOME BREEZY AND VERY MILD AHEAD OF THIS
SYSTEM...WITH STRONG WINDS (GUSTS 35-45 KTS) DEVELOPING IN USUAL GAP
FLOW LOCATIONS (WALSENBURG/CANON CITY/PUEBLO WEST) AND ALSO ALONG
AND IN THE LEE OF THE SAWATCH RANGE (SALIDA/BUENA VISTA) FROM
MONARCH PASS NORTHWARD.

TONIGHT...AS JET AND UPPER TROUGH CONTINUE TO PUSH EASTWARD TOWARD
COLORADO...SNOW WILL BREAK OUT ALONG THE CONTINENTAL DIVIDE BY
00Z...WITH HEAVY SNOW LIKELY OVER THE CENTRAL MOUNTAINS NORTH OF
MONARCH PASS WHERE W-NW OROGRAPHIC FLOW IS MOST FAVORABLE. SNOW WILL
BE ACCOMPANIED BY VERY STRONG WINDS...AND LOCATIONS AT AND ABOVE
PASS LEVEL WILL LIKELY GUST 40-50 KTS THROUGH MUCH OF THE NIGHT.
COMBINATION OF SNOW/BLOWING SNOW WILL MAKE FOR EXTREMELY DIFFICULT
TRAVEL CONDITIONS ACROSS THE HIGHER TERRAIN OF THE CENTRAL
MOUNTAINS...INCLUDING MONARCH...TENNESSEE AND FREMONT PASSES.
SNOW AMOUNTS FARTHER SOUTH ACROSS THE LA GARITA AND SAN JUAN RANGES
WILL BE LIGHTER AS W-NW OROGRAPHIC FLOW IS LESS FAVORABLE...BUT
WITH A PERIOD OF SNOW AND STRONG WINDS LIKELY HERE AS
WELL...CONDITIONS OVER HIGHER TERRAIN INCLUDING WOLF CREEK AND
CUMBRES PASSES WILL LIKELY DETERIORATE TOWARD MORNING. CURRENT
WINTER STORM WARNINGS/ADVISORIES LOOK ON TRACK AT THIS POINT AND
WON'T MAKE ANY ADJUSTMENTS. FARTHER EAST...SNOW SHOWERS WILL SPREAD
TOWARD THE SANGRES AND PIKES PEAK BY MORNING...WITH SOME LIGHT
ACCUMULATION OVER THE HIGHER PEAKS. WINDS WILL REMAIN GUSTY THROUGH
THE NIGHT...KEEPING TEMPS MILD OVER MOST LEE SLOPES AND OVER THE
PLAINS. COLD FRONT WILL THEN DROP QUICKLY SOUTH THROUGH THE PLAINS
BEFORE SUNRISE SUNDAY MORNING...WITH A SHIFT TO 25-35 KNOT NORTH
WINDS AND FALLING TEMPERATURES.

ON SUNDAY...HEAVY SNOW AND STRONG WINDS CONTINUE ALONG THE
CONTINENTAL DIVIDE AS UPPER TROUGH DEEPENS ACROSS THE SOUTHERN
ROCKIES AND 150 KNOT JET DIVES SOUTH TOWARD THE FOUR CORNERS.
AGAIN...CENTRAL MOUNTAINS WILL SEE THE BULK OF THE HEAVIER
SNOW...WITH LIGHTER SNOWS FARTHER SOUTH AND EAST. EASTERN MOUNTAINS
WILL SEE OCCASIONAL -SHSN THROUGH MUCH OF THE DAY...THOUGH WITH
STRONG NORTHWEST FLOW ALOFT...MOST ACCUMS AGAIN LOOK LIMITED TO THE
HIGHER PEAKS. I-25 CORRIDOR AND PLAINS WILL SEE A FEW -SHSN/-SHRA
12Z-15Z SUN MORNING IMMEDIATELY FOLLOWING THE FRONTAL PASSAGE...THEN
ANOTHER PERIOD OF SHOWERS POSSIBLE AFTER 20Z AS LAPSE RATES STEEPEN
UNDER THE UPPER TROUGH. NW WINDS WILL WILL REMAIN STRONG THROUGH THE
DAY...AND WHILE INCOMING AIR MASS ISN'T ARCTIC IN ORIGIN...IT WILL
STILL BE A FAIRLY COLD/RAW DAY ACROSS THE REGION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM MST SAT NOV 22 2014

MODELS AND ENSEMBLES CONTINUE TO HAVE DISAGREEMENTS THROUGH THE
MIDDLE OF THE WORK WEEK...WITH THE ENSEMBLES SPLIT BETWEEN THE
ECMWF AND GFS. THE ECMWF FEATURES A RIDGE ACROSS THE ROCKIES WHILE
THE GFS SUPPORTS TROUGHING ACROSS THE CENTRAL CONUS. GIVEN THE
UPWARD TREND IN THE ARCTIC OSCILLATION AND BETTER HANDLING OF THIS
FEATURE BY THE ECMWF...CONTINUE TO TREND WITH THE ECMWF THROUGH
THE EXTENDED PERIOD.

SUNDAY NIGHT THROUGH MONDAY NIGHT...TWO UPPER LEVEL DISTURBANCES
WILL MOVE ACROSS COLORADO THROUGH THIS PERIOD. THE FIRST WILL BE
OVERHEAD SUNDAY NIGHT...AND DROPPING SOUTHEAST INTO THE SOUTHERN
PLAINS BY MONDAY MORNING. SNOW WILL BE ONGOING OVER THE MOUNTAINS
WITH THE HEAVIEST SNOW EXPECTED OVER THE CENTRAL MOUNTAINS.
LIGHTER SNOWFALL WILL OCCUR OVER THE SAN JUAN AND LA GARITA RANGES
THROUGH THE OVERNIGHT. MODELS STILL UNCERTAIN ABOUT THE EASTERN
PLAINS. THE FRONT WILL HAVE PUSHED SOUTH ACROSS THE AREA ON SUNDAY
WITH A LIGHT SNOW POSSIBLE OVER THE PALMER DIVIDE AND RATON MESA
REGIONS...WHILE THE REST OF THE PLAINS LOOK TO REMAIN DRY.
FOLLOWED THE TREND OF THE NAM AND ECMWF...WITH SNOW DISSIPATING
OVER THE EASTERN MOUNTAINS...PALMER DIVIDE AND RATON MESA SUNDAY
EVENING. WINDS WILL CONTINUE TO BE GUSTY ACROSS THE REGION SUNDAY
NIGHT. TEMPERATURES WILL FALL THROUGH MONDAY MORNING WITH TEENS
EXPECTED FOR LOWS.

A SECOND DISTURBANCE OVER THE NORTHERN ROCKIES WILL DROP SOUTH
INTO COLORADO ON MONDAY. THIS WILL BRING ANOTHER ROUND OF
GENERALLY LIGHT SNOWFALL FOR THE MOUNTAIN REGIONS. THE EXCEPTION
WILL BE THE CENTRAL MOUNTAINS...WHERE PERIODS OF MORE MODERATE
SNOW ARE FORECAST THROUGH MONDAY AFTERNOON AS THE DISTURBANCE
MOVES OVER THE AREA. ANOTHER SURFACE BOUNDARY WILL DROP SOUTH
ACROSS THE PLAINS MONDAY AFTERNOON...WITH BREEZY NORTH WINDS AND
COOL HIGHS IN THE 30S TO 40S. LACK OF MOISTURE WILL KEEP THE
PLAINS DRY ON MONDAY. THE UPPER DISTURBANCE WILL QUICKLY MOVE TO
THE SOUTHEAST MONDAY NIGHT WITH BROAD NORTHWESTERLY FLOW SETTING
UP ACROSS THE REGION. EXPECT SNOW TO DISSIPATE FOR MOST AREAS
MONDAY EVENING...WITH LIGHT SNOW CONTINUING OVER THE CENTRAL
MOUNTAINS INTO TUESDAY MORNING.

TUESDAY THROUGH SATURDAY...FOLLOWING THE ECMWF THROUGH THIS
PERIOD...NORTHWEST FLOW WILL GIVE WAY TO FLAT RIDGING ACROSS THE
AREA BY THURSDAY. BEFORE THE UPPER RIDGE MOVES OVERHEAD...EXPECT
LIGHT PERIODS OF SNOW OVER THE CENTRAL MOUNTAINS TUESDAY INTO
WEDNESDAY MORNING DUE TO FAVORABLE OROGRAPHIC FLOW. ADDITIONAL
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ON NORTHWEST FACING
PEAKS THROUGH THIS PERIOD. ONCE THE UPPER RIDGE MOVES ACROSS THE
AREA...EXPECT SNOW TO END FOR THE CENTRAL MOUNTAINS WITH DRY
CONDITIONS PREVAILING INTO THE WEEKEND. TEMPERATURES WILL MODERATE
TUESDAY THROUGH THURSDAY WITH 50S FOR THE PLAINS FOR HIGHS. A COLD
FRONT WILL LIKELY BACK INTO THE EASTERN PLAINS BY FRIDAY MORNING
WITH COOLER CONDITIONS HEADING INTO THE WEEKEND. MOZLEY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 247 PM MST SAT NOV 22 2014

VFR CONDITIONS EXPECTED AT THE TAF SITES TONIGHT AND SUNDAY.
STRONG WINDS HAVE DEVELOPED IN THE LEE OF THE EASTERN
MOUNTAINS...AND EXPECT AREAS OF 40-50 KNOT GUSTS ALONG THE LOWER
EAST FACING SLOPES OF THE SAWATCH AND SANGRE DE CRISTO RANGES
THROUGH THIS EVENING. KCOS MAY STAY SHADOWED ENOUGH BY PIKES
PEAK TO KEEP WINDS THERE LIGHT (10-15 KT)SW...WHILE GAP FLOW HAS
REACHED KPUB AS OF 22Z...WITH GUSTS TO 30 KTS POSSIBLE AT THE
TERMINAL INTO THE EVENING. SNOW WILL INCREASE ACROSS THE CONTDVD
THIS EVENING WITH +SN BLSN AND WIDESPREAD MTN OBSCURATIONS
EXPECTED OVERNIGHT AND THROUGH THE DAY SUNDAY. A COLD FRONT WILL
MOVE THROUGH SOUTHEAST COLORADO AFTER 09Z...WITH NORTH WINDS 20-30
KTS EXPECTED AT KCOS AND KPUB CONTINUING THROUGH 23Z. A BRIEF -SHSN
WILL BE POSSIBLE BOTH SITES SUNDAY MORNING AND AGAIN SUN
AFTERNOON...BUT CIGS SHOULD REMAIN VFR AND PROBABILITY LOOKS TOO LOW
TO INCLUDE IN THE TAFS AT THIS POINT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
SUNDAY FOR COZ064-066-068.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 PM MST
SUNDAY FOR COZ059-061.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST MONDAY
FOR COZ058-060.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Nov 22, 6:24 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
624 AM MST SAT NOV 22 2014

COZ058>089-093>099-231400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
624 AM MST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC JET STREAM WILL SPREAD SNOW INTO THE CONTINENTAL
DIVIDE LATE THIS AFTERNOON THROUGH TONIGHT WITH SNOW BECOMING HEAVY
AT TIMES AFTER MIDNIGHT.  THE HEAVIEST SNOW WILL FALL ACROSS THE
SAWATCH AND MOSQUITO RANGES WHERE 4 TO 8 INCHES WILL BE POSSIBLE BY
EARLY SUNDAY MORNING.  TWO TO 4 INCHES WILL FALL ACROSS THE
SOUTHWEST MOUNTAINS...AND 1 TO 2 INCHES WILL FALL ACROSS THE HIGHER
PEAKS OF THE SANGRE DE CRISTO MOUNTAINS AND PIKES PEAK BY EARLY
SUNDAY MORNING.  STRONG WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH
GUSTS UP TO 60 MPH AT TIMES WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND POOR VISIBILITIES ACROSS THE MOUNTAIN PASSES
THROUGH TONIGHT.

LOCAL AREAS ALONG THE EAST FACING SLOPES OF THE MOUNTAINS WILL SEE
WEST WINDS GUSTING TO 50 TO 60 MPH AT TIMES...ESPECIALLY LATE THIS
AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED SNOW IS FORECAST...MAINLY ACROSS THE CONTINENTAL
DIVIDE...LASTING INTO TUESDAY. SIGNIFICANT SNOW ACCUMULATIONS
WILL OCCUR...WITH THE GREATEST AMOUNTS ACROSS THE HIGHER TERRAIN
OF LAKE AND CHAFFEE COUNTIES. IN ADDITION...WEST TO NORTHWEST
WINDS ARE FORECAST TO GUST TO 50 TO 60 MPH ACROSS THE HIGHER
ELEVATIONS OF THE CONTINENTAL DIVIDE. THESE WINDS WILL BRING AREAS
OF BLOWING SNOW AND REDUCED VISIBILITIES...WHICH WILL CAUSE
HAZARDOUS TRAVEL ACROSS THE MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY LATE THIS AFTERNOON AND TONIGHT ACROSS THE MOUNTAINS.

31/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
November 22, 4:00 PM MST to November 24, 11:45 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
November 22, 4:00 PM MST to November 24, 11:45 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549920, 549921.